Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
Haemorrhagic cystitis with ticarcillin in cystic fibrosis patients

Only 58 reports of haemorrhagic cystitis, characterised by dysuria and haematuria, have been reported to ADRAC since 1972. The reaction is well known in association with cyclophosphamide (22 reports) and tiaprofenic acid (8) but it may not be appreciated that ticarcillin, a semisynthetic antibacterial agent derived from penicillin is also an important cause. Ticarcillin either alone (which is no longer available) or in combination with clavulanic acid (Timentin) is registered for intravenous administration in the treatment and prophylaxis of many infections including those that complicate cystic fibrosis. Fifteen reports of haemorrhagic cystitis with ticarcillin or ticarcillin-clavulanic acid have been received by ADRAC since 1980 and describe 9 males and 6 females aged 2 to 19 years. All had cystic fibrosis. Onset of the reaction occurred from four hours to 3 weeks after starting ticarcillin.

Three reports documented recurrence of the haemorrhagic cystitis on rechallenge. In one case, cystitis occurred 11 days after the first course in a girl at 13 years of age, 8 days after the second course at 16 years and 4 hours after the first dose of the third course at 18 years of age. Three reports included ultrasound evidence of bladder wall thickening. Ticarcillin is known to increase bleeding time and in the two patients where this was tested, it was normal in one and prolonged in the other. Almost all patients recovered quickly after withdrawal of ticarcillin. There are two publications in the literature describing 3 children with cystic fibrosis who developed this reaction after the use of ticarcillin.1,2

Ticarcillin is a rare cause of haemorrhagic cystitis. Health professionals should be aware that prompt recognition and withdrawal of ticarcillin usually results in rapid recovery. It appears from the reports to ADRAC and elsewhere that paediatric patients with cystic fibrosis are those most at risk.

References:
  1. Marx CM, Alpert SE. Ticarcillin-induced cystitis. Cross reactivity with related penicillins. Am J Dis Child 1984; 138: 670-2.
  2. Relling MV, Schunk JE. Drug-induced haemorrhagic cystitis. Clin Pharm 1986; 5: 590-7.

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at